Gaussian measures of large balls in ℝn

  • Werner Linde
Part of the Progress in Probabilty book series (PRPR, volume 25)


Let μ be a symmetric Gaussian measure on ℝn. Then we investigate the asymptotic behaviour of the function u → μ{x ∈ ℝn; ‖x-x0‖ > u} as u → ∞ for some norms ‖•‖ and x0 ∈ ℝn. The basic tool for those investigations is a generalization of Laplace’s method to a larger class of functions. The general results are applied to ℓp-norms where we obtain new results for 0<p<2.


Covariance Matrix Gaussian Process GAUSSIAN Measure Full Support Large Ball 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    H. Birndt, W.-D. Richter, “Vergleichende Betrachtungen zur Bestimmung des asymptotischen Verhaltens mehrdimensionaler Laplace-Gauβ-Integrale”, Z. Anal. u. Anw. 4 (1985), 269–276.MathSciNetMATHGoogle Scholar
  2. [2]
    C. Borell, “Gaussian Radon measures on locally convex spaces”, Math. Scand. 38 (1976), 265–284.MathSciNetMATHGoogle Scholar
  3. [3]
    L.L. Campbell, “Asymptotic value of a multidimensional normal probability integral”, J. Comp. and Appl. Math. 19 (1987) 287–292.MATHCrossRefGoogle Scholar
  4. [4]
    V. Dobric, M.B. Marcus, M. Weber, “The distribution of large values of the supremum of a Gaussian process”, Asterique 157–158 (1988), 95–127.MathSciNetGoogle Scholar
  5. [5]
    R.S. Ellis, J.S. Rosen, “Laplace’s method for Gaussian integrals with an application to Statistical Mechanics”, Ann. Prob. 10 (1982), 46–66.MathSciNetCrossRefGoogle Scholar
  6. [6]
    R.S. Ellis, J.S. Rosen, “Asymptotic analysis of Gaussian integrals. I: Isolated minimum points”, Trans. Amer. Math. Soc. 273 (1982), 447–481.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    A. Erdelyi, “Asymptotic expansions”, Dover, New York, 1956.MATHGoogle Scholar
  8. [8]
    M.V. Fedoryuk, “The method of saddle points”, Nauka, Moscow 1977.Google Scholar
  9. [9]
    M.V. Fedoryuk, “Asymptotic of integrals and series”, Nauka, Moscow 1987.Google Scholar
  10. [10]
    X. Fernique, “Intégrabilité des vecteurs gaussiens”, C.R. Acad. Sci. Paris 270 (1970), 1698–1699.MathSciNetMATHGoogle Scholar
  11. [11]
    A. Hertle, “On the asymptotic behaviour of Gaussian spherical integrals”, Lect. Notes Nath. 990 (1983), 221–234.MathSciNetGoogle Scholar
  12. [12]
    C.-R. Hweng, “Gaussian measure of large balls in a Hilbert space”, Proc. Amer. Math. Soc. 78 (1980), 107–110. (cf. also Erratum ibidem (1985), 188)MathSciNetCrossRefGoogle Scholar
  13. [13]
    H. Landau, L.A. Shepp, “On the supremum of a Gaussian process, Sankhya Ser. A 32 (1970), 369–378.MathSciNetMATHGoogle Scholar
  14. [14]
    W. Linde, “Gaussian measure of large balls in p “, to appear in Ann. Prob.Google Scholar
  15. [15]
    M.B. Marcus, L.A. Shepp, “Sample behaviour of Gaussian processes”, Proc. Sixth Berkeley Symp. on Prob. and Stat. (1972), 423–441.Google Scholar
  16. [16]
    V.P. Maslov, M.V. Fedoryuk, “Logarithmic asymptotic of Laplace integrals”, Mat. Zametki 30 (1981), 763–768.MathSciNetMATHGoogle Scholar
  17. [17]
    G. Pap, W.-D. Richter, “Zum asymptotischen Verhalten der Verteilungen und der Dichten gewisser Funktionale Gaußscher Zufallsvektoren”, Math. Nachr. 135 (1988), 119–124.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    W.D. Richter, “Laplace integrals and the probability of moderate deviations”, In: Prob. distr. and Math. Stat., Tashkent, Fan, 1986, 406–420.Google Scholar
  19. [19]
    M. Talagrand, “Sur l’integrabilité des vecteurs gaussiens”, Z. Wahrsch. verw. Geb. 68 (1984), 1–8.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    M. Talagrand, “Small tails for the supremum of a Gaussian process”, Ann. Inst. H. Poincaré (B) 24 (1988), 307–315.MathSciNetMATHGoogle Scholar
  21. [21]
    V.M. Zolotarev, “Concerning a certain probability problem”, Theory Probab. Appl. 6 (1961), 201–204.CrossRefGoogle Scholar

Copyright information

© Birkhäuser Boston 1991

Authors and Affiliations

  • Werner Linde
    • 1
  1. 1.Friedrich-Schiller-Universität JenaJenaGerman Democratic Republic

Personalised recommendations